The Annals of Mathematical Statistics

A Waiting Line Process of Markov Type

A. B. Clarke

Full-text: Open access


Waiting-line or queuing processes of the Markov type are studied, the incoming traffic being of Poisson type and having negative-exponential holding time. The parameters are allowed to depend on time. The problem of finding an exact solution for the probability distribution of the waiting-line length as a function of time is reduced to the solution of an integral equation of the Volterra type. When the ratio of the parameters for the incoming and out-going traffic is constant, this equation can be solved explicitly and the required distribution obtained. Using this solution, the behavior of the process for large values of $t$ is studied, particularly for the unstable case with traffic intensity $\geqq 1$.

Article information

Ann. Math. Statist., Volume 27, Number 2 (1956), 452-459.

First available in Project Euclid: 28 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier



Clarke, A. B. A Waiting Line Process of Markov Type. Ann. Math. Statist. 27 (1956), no. 2, 452--459. doi:10.1214/aoms/1177728268.

Export citation